MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-352
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Fall (1848); Pain (1994)
Date of Event 08/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The patient underwent a primary hip surgery on (b)(6) 2017.After performing a normal recovery, on (b)(6) he went to the doctor because he had pain.The doctor when checking and after seeing the plaque, confirms that the prosthesis placed is broken.After a telephone communication with dr, he says that the patient suffered a fall, it is not known if this is the root cause.The surgeon of the second consultation is not the same surgeon of the primary surgery.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an exeter stem was reported.The event was confirmed by inspection of the returned device and the clinician review.Method & results: device evaluation and results: visual inspection was performed for the returned device which indicated that the devices were examined with the aid of a stereo microscope at magnifications up to 50x.Damage was observed on the stem consistent with the implantation/explantation process on the neck and main body.Debris was observed on the anterior surface of the main body and was further analyzed using a scanning electron microscope (sem).Damage consistent with the implantation/explantation process was observed on the anterior and posterior surfaces of the main body.The distal fracture surface exhibited beach marks which are indicative of fatigue fracture.Post fracture abrasion was also observed on the post fracture abrasion.The proximal fracture surface exhibited beach marks, which are indicative of fatigue fracture; post fracture abrasion was also observed.The fatigue striations suggest the crack originated on the lateral surface and propagates in the medial direction.A scratch was observed on both the proximal and distal fracture pieces on the superior surface of the stem near the fracture origin, consistent with contact against a hard object.The proximal fracture surface was further analyzed with a sem.A material analysis was performed.The report concluded that the hip stem fractured in fatigue and the final fracture occurred in overload.Scratching was observed near the approximate location of fracture origin, consistent with contact against a hard object.Damage consistent with the implantation/explantation process was observed on the anterior and posterior surface of the stem main body.Debris was observed on the main body of the stem; eds showed it was consistent with an oxide, biological material, and the base material.Xrf showed the stem base alloy was consistent with an astm f1586 alloy, which is consistent with the drawing.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.Clinician review: the available medical records were provided to a consulting clinician for a review which was rejected stating - "x-ray provided confirms broken component, need additional information; primary and revision operative reports (not handwritten), clinical and past medical history and examination of explanted components." device history review: review indicated all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient had pain.The patient's doctor reported the prosthesis was broken after the patient had a fall.The available medical records were provided to a consulting clinician for a review which was rejected stating that the x-ray provided confirms broken component, need additional information; primary and revision operative reports (not handwritten), clinical and past medical history and examination of explanted components.A material analysis was conducted for the returned device.The report concluded that the hip stem fractured in fatigue and the final fracture occurred in overload.Scratching was observed near the approximate location of fracture origin, consistent with contact against a hard object.Damage consistent with the implantation/explantation process was observed on the anterior and posterior surface of the stem main body.Debris was observed on the main body of the stem; eds showed it was consistent with an oxide, biological material, and the base material.Xrf showed the stem base alloy was consistent with an astm f1586 alloy, which is consistent with the drawing.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.No further investigation is possible at this time.If additional information becomes available, this investigation will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 37.5MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9128931
Report Number0002249697-2019-03336
Device Sequence Number19465131
Product Code JDI
UDI-Device Identifier04546540153241
UDI-Public04546540153241
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Catalogue Number0580-1-352
Device Lot NumberG7120685
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2019
Initial Date Received by Manufacturer 08/29/2019
Supplement Date Received by Manufacturer11/08/2019
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date12/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age79 YR
Patient Weight88